Back to Ask the Diabetes Team Ask the Diabetes Team

From Illinois, USA:

I work as a teacher's aide in a class with a 10 year old Type 1 diabetic. I have noticed he complains of stomach aches frequently, usually before lunch or after PE [physical education], which is after lunch. I didn't realize he was diabetic until today. I asked him today if he had his snack before PE and he said no. He also told me the stomach aches are something new. The teacher told me the snack is something they both are forgetting, which is due at 1:30 prior to PE. Can stomach aches be part of his hypoglycemia? Of course I told him he needed to talk with his parents about his symptoms and I will help him and his teacher remember snack time.


Stomach aches can be symptomatic of a number of conditions (low blood glucose, high blood glucose, lactose intolerance, excessive sorbitol and others). You are correct in your assumption that a stomach ache can be a symptom of hypoglycemia. Other symptoms such as weakness, sweating, trembling, irritability, blurred vision, numbness around the mouth, headache, confusion, acting drunk and even vomiting are signs of hypoglycemia. Everyone will not get all of these symptoms everytime but you should suspect an insulin reaction even if one of these signs is present. If you have the opportunity to test the individual's blood glucose, do so. This is your best bet to be sure you are correct in your assumption.

One way to prevent hypoglycemia from happening would be not to miss scheduled meals or snacks. Try not to delay meals or snacks and complete meals and snacks. Understanding that once insulin and or oral hypoglycemic agents have been taken, hypoglycemia can occur if the meal plan has not been followed appropriately. Again, do not forget the child's snack and never delay their snack. If the snack should be given at 1:30, give it at 1:30.

Usually the child should get a snack before gym class. However, if gym is right after a meal (i.e., lunch), the snack should be eaten after the class rather than before.

You are correct in acknowledging the fact that the parents, school nurse and the teacher need to sit down and review the plan that has been set out by this child's physician, endocrinologist and/or Pediatric Diabetes Educator in regard to his/her daily routine with meals and snacks.


Original posting 11 Feb 98


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.